Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 241, NWS Baltimore/Washington

July 17, 2021Albemarle County, City of Charlottesville, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 17, 2021, 1:06 PM EDT for Albemarle County, City of Charlottesville, Virginia. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 1:06 PM EDT (17:06 UTC)
Expired
Jul 17, 2021, 1:24 PM EDT
In force
18 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Albemarle County, VA, City of Charlottesville, VA

The radar

The Sterling radar (KLWX), 134 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

602 
WUUS51 KLWX 171706
SVRLWX
VAC003-540-171745-
/O.NEW.KLWX.SV.W.0241.210717T1706Z-210717T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
106 PM EDT Sat Jul 17 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  The northern City of Charlottesville in central Virginia...
  North central Albemarle County in central Virginia...

* Until 145 PM EDT.

* At 106 PM EDT, a severe thunderstorm was located near
  Charlottesville, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Charlottesville, Free Union, Westmoreland, Hollymead, Ivy, Flordon,
  Carrsbrook, Earlysville, Barracks and Newcomb Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3802 7858 3810 7864 3821 7848 3807 7836
TIME...MOT...LOC 1706Z 243DEG 15KT 3808 7855 

HAIL...1.00IN
WIND...60MPH
 
$$

CJL
2 follow-up statements
859 
WWUS51 KLWX 171718 RRA
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
118 PM EDT Sat Jul 17 2021

VAC003-540-171745-
/O.CON.KLWX.SV.W.0241.000000T0000Z-210717T1745Z/
City of Charlottesville VA-Albemarle VA-
118 PM EDT Sat Jul 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR NORTH CENTRAL ALBEMARLE COUNTY AND THE NORTHERN CITY OF
CHARLOTTESVILLE...

At 118 PM EDT, a severe thunderstorm was located near
Charlottesville, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Charlottesville, Westmoreland, Hollymead, Newcomb Hall, Carrsbrook,
Earlysville and Barracks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3803 7853 3811 7858 3819 7846 3807 7836
TIME...MOT...LOC 1718Z 243DEG 15KT 3810 7849 

HAIL...1.00IN
WIND...60MPH
 
$$

CJL
861 
WWUS51 KLWX 171724
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
124 PM EDT Sat Jul 17 2021

VAC003-540-171734-
/O.CAN.KLWX.SV.W.0241.000000T0000Z-210717T1745Z/
City of Charlottesville VA-Albemarle VA-
124 PM EDT Sat Jul 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ALBEMARLE COUNTY
AND THE NORTHERN CITY OF CHARLOTTESVILLE IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central Virginia.

LAT...LON 3803 7853 3811 7858 3819 7846 3807 7836
TIME...MOT...LOC 1723Z 243DEG 15KT 3811 7846 

$$

CJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:35 AM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 17, 10:35 AM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1035 AM EDT Sat Jul 17 2021

.SYNOPSIS...
A cold front will approach the area from the north and west
today, before eventually progressing through tonight. This front
will stall to our south through the early portions of the week.
Additional cold frontal passages may impact the area during the
middle to latter portions of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
1030 AM update...
Not much to add. Will examine latest CAMS to possibly refine
flood/severe threat, but latest SPC guidance brought slight risk
over more of our region for this afternoon. Heat indices are
lagging a bit and may ultimately underperform, but will leave
heat advisory as inherited.

4 AM discussion...
Early this morning skies are clear at most
locations, with some clouds and a single isolated shower present
across north- central Maryland. This isolated shower will lift
off to the north and east over the next couple hours. Elsewhere
it's a warm and humid night, with the temperature at DCA holding
at 80 as of 3 AM.

A mid-level trough is evident from the Ohio Valley to the
southern Great Lakes early this morning. A shortwave embedded
within the trough will lift from the Ohio Valley toward Lake
Ontario today as the broader scale trough sinks toward the south
and east. Low-level south to southwesterly flow in advance of
the approaching trough will lead to an increase in heat and
humidity across the area. With ample sunshine expected this
morning, temperatures will climb into the lower to middle 90s
for most by early-mid afternoon, with dewpoints ranging from the
upper 60s to the west to the mid upper 70s near the bay. This
combination of heat and humidity will lead to heat indices in
excess of 105 for a time this afternoon along/southeast of I-95
in Maryland and DC, where Heat Advisories are in effect.

As the mid-upper level trough approaches from the northwest,
showers and storms are expected to form along a prefrontal
trough early this afternoon to the west of the Blue Ridge and
spread eastward later this afternoon into this evening, with
multiple rounds of thunderstorms possible in some spots. The
most favored time for thunderstorms looks to be 2-6 PM to the
west of the Blue Ridge and 4-8 PM to the east of the Blue Ridge,
although some showers or a stray storm may linger slightly later
in both spots.

Flow through the depth of the column will be rather weak, with
only around 15-20 knots of shear present across most of the
area. Instability will be plentiful, with around 1000-2000 J/kg
of MLCAPE present to the west of the Blue Ridge, and 2000-3000
J/kg to the east. The 15-20 knots of shear should be just enough
to support some loosely organized multicells. These storms may
be capable of producing damaging wind gusts given the
appreciable instability and very steep low-level lapse rates
(0-3 km lapse rates in excess of 9 C/km) in place across the
area.

As low-level moisture transport increases ahead of the
approaching trough, precipitable water values will climb to in
excess of 2 inches by later this afternoon to the east of the
Blue Ridge. While training of storms doesn't look likely,
multiple rounds of storms may be possible, and any storms that
do form will be capable of producing very high instantaneous
rainfall rates given the high PW values and decent instability
present. With that in mind, a Flash Flood Watch is in effect
from the afternoon into this evening for the urban corridor
(where flash flood guidance is lower compared to the rest of the
forecast area).

Any showers and storms should wind down through the evening
hours, giving way to mostly dry conditions through the second
half of the overnight hours. Lows tonight will be in the upper
60s to middle 70s for most.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
1030 AM update...
Continued drying trend for Sunday based on latest guidance. Did
nudge cloud cover back up given the front won't be far away and
some mid/high clouds may still overspread the region, but
certainly looks like the region stays dry. Monday also mainly
dry with more sun than Sunday as high tries to nudge further
southeast into the area.

4 AM discussion...
Model guidance has trended much further south
with the positioning of the front. Most solutions now have the
front situated from central Virginia to southern Maryland around
daybreak Sunday, with it progressing a bit further south
through the day. With drier air moving in, most of the forecast
area should remain dry on Sunday, with a slight chance for
showers and storms relegated to locations south of DC. It will
be cooler and noticeably less humid, with highs in the mid-upper
80s and dewpoints falling through the 60s.

The surface front will remain off to our south on Monday, but an
isolated afternoon or evening shower or storm can't be ruled out
anywhere as the mid-upper level trough axis swings through.
However, most locations should remain dry. Outside of any
showers or storms, mostly sunny skies are expected, along with
highs in the mid-upper 80s and dewpoints in the 60s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Much of Tuesday should remain dry with the exiting stalled boundary
to our south finally pushing off our coast and our next potential
disturbance in the form of a deep digging trough to our north for
the time being. We'll see temperatures begin to increase after
Monday. A stray shower/thunderstorm cannot be ruled out for Tuesday
given any instability that arises across the terrains.

Guidance is beginning to come to agreement on a disturbance
associated with the trough crossing the region by Wednesday
afternoon. Looks to be short-lived but nonetheless some showers and
thunderstorms possible with a few storms may becoming severe. Will
continue to monitor the threat associated with this time period.
Some models have the precip chances lingering into early Thursday.

After, high pressure builds in from the west and will bring overall
drier conditions. Cannot completely rule out some isolated
afternoon/evening showers and thunderstorms given the heat/humidity
and potential for some instability to arise during the period. By
late Friday night into early Saturday, a shortwave with an
associated cold front will drop down into the CWA, allowing for an
increased risk for showers and thunderstorms. Shear looks to be
modest for now but will continue to adjust potential impacts as we
head into next weekend.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
1030 AM update...
No significant changes, but best chance of thunder is after 21Z.
Could be some patchy fog late tonight especially MRB/CHO.

4 AM discussion...
VFR conditions are expected through the first half of the day
today. Showers and thunderstorms will likely impact the
terminals later this afternoon into this evening, potentially
leading to restrictions. VFR and dry conditions are expected
from late evening onward through Monday, although a stray shower
or storm can't be ruled out at CHO on Sunday, or at any of the
terminals on Monday afternoon.

VFR conditions expected Tuesday and Wednesday. Can't rule out a
brief sub-VFR period, especially Wednesday with any passing
shower/thunderstorm across the terminals.

&&

.MARINE...
1030 AM update...
Tweaked SCA to include all waters until late this evening given
convective potential enhancing winds even outside of storms, and
extended lower bay thru late Sunday morning given northerly
channeling potential.

4 AM discussion...
Sub-SCA conditions are expected over the waters for the
remainder of the overnight and through the morning hours. SCA
conditions appear possible in southerly channeling later this
afternoon into the overnight hours. Winds may approach SCA again
in northerly channeled flow on Sunday. SMWs will likely be
needed today in association with any storms that move over the
waters. Sub-SCA northwesterly winds are forecasted for Monday.

SCA criteria not likely on Tuesday and Wednesday. SMW's
possible with any approaching strong showers or thunderstorm
that cross the waters, mainly on Wednesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
     Flash Flood Watch from 2 PM EDT this afternoon through late
     tonight for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ008-011-013-
     014-016>018-506-508.
     Flash Flood Watch from 2 PM EDT this afternoon through late
     tonight for MDZ006-008-011-013-014-504-506>508.
VA...Flash Flood Watch from 2 PM EDT this afternoon through late
     tonight for VAZ053-054.
WV...None.
MARINE...Flash Flood Watch from 2 PM EDT this afternoon through late
     tonight for ANZ535.
     Small Craft Advisory until 11 PM EDT this evening for
     ANZ530>533-535-536-538>542.
     Small Craft Advisory until 11 AM EDT Sunday for ANZ534-537-543.

&&

SYNOPSIS...KJP
NEAR TERM...KJP/RCM
SHORT TERM...KJP/RCM
LONG TERM...ADM
AVIATION...KJP/ADM/RCM
MARINE...KJP/ADM/RCM
Hazardous weather outlook, Jul 17, 11:43 AM EDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1143 AM EDT Sat Jul 17 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-181545-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1143 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect until 8 PM this evening for southern
Maryland through the city of Baltimore into northeastern
Maryland.

A Flash Flood Watch is in effect until 11 PM this evening for
northeastern Maryland and the immediate D.C. and Baltimore metro
areas. Elsewhere, locally heavy rain with isolated incidents of
flooding are possible this afternoon into this evening.

Scattered severe thunderstorms with damaging wind gusts are
possible this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and this evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-181545-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1143 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect until 11 PM this evening for
northern Baltimore and northwest Harford Counties in Maryland.
Elsewhere, locally heavy rain with isolated incidents of flooding
are possible this afternoon into this evening.

Scattered severe thunderstorms with damaging wind gusts are
possible this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and this evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-181545-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1143 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms with damaging wind gusts are
possible this afternoon into this evening.

Locally heavy rain with isolated incidents of flooding are
possible this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and this evening.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:20 PM EDTFlash Flood WatchLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church24 hr
Jul 16, 10:54 PM EDTSmall Craft AdvisoryLWX41 hr
Jul 17, 12:45 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Greene, Madison, Orange45 min
Jul 17, 1:42 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Culpeper, Greene, Madison, Orange48 min
Jul 17, 2:07 PM EDTSpecial Marine WarningLWX83 min
Jul 17, 2:10 PM EDTSpecial Marine WarningLWX95 min
Jul 17, 2:19 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Orange, Spotsylvania41 min
Jul 17, 2:21 PM EDTSevere Thunderstorm WarningLWXClarke, Warren39 min
Jul 17, 2:42 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Prince William, City of Manassas48 min
Jul 17, 2:58 PM EDTSevere Thunderstorm WarningLWXClarke, Loudoun28 min
Jul 17, 3:06 PM EDTSpecial Marine WarningLWX30 min
Jul 17, 3:09 PM EDTSevere Thunderstorm WarningLWXOrange, Spotsylvania23 min
Jul 17, 3:09 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun, Prince William39 min
Jul 17, 3:30 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun45 min
Jul 17, 3:43 PM EDTSpecial Marine WarningLWX2 hr
Jul 17, 4:12 PM EDTSevere Thunderstorm WarningLWXFairfax36 min
Jul 17, 5:42 PM EDTSpecial Marine WarningLWX82 min
Jul 17, 5:47 PM EDTSpecial Marine WarningLWX88 min
Jul 17, 5:50 PM EDTSevere Thunderstorm WarningLWXRockingham40 min
Jul 17, 6:03 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, Shenandoah, Warren, City of Winchester42 min
Jul 17, 6:31 PM EDTAreal Flood WarningLWXFrederick, City of Winchester57 min
Jul 17, 6:35 PM EDTSevere Thunderstorm WarningLWXLoudoun40 min
Jul 17, 6:54 PM EDTSpecial Marine WarningLWX2 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.